Maryland, 2016Damaging Winds in Maryland, July 23, 2016
July 23, 2016 · NWS LWX · 5 events in 1 county or zone
An upper-level disturbance in a northwest flow aloft triggered a few thunderstorms. Some thunderstorms became severe due to an unstable atmosphere that was in place.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper-level disturbance in a northwest flow aloft triggered a few thunderstorms. Some thunderstorms became severe due to an unstable atmosphere that was in place.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 23, 2:01 PM EST, 3 hours 14 minutes earlier.
Area forecast discussion, Jul 23, 2:01 PM EST, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
301 PM EDT Sat Jul 23 2016
.SYNOPSIS...
A weak cold front will dissipate as it drops south into the area
tonight. High pressure will then be in control of the area's
weather Sunday before another front enters the area Monday into
Tuesday. This front may stall across the region during the middle
of next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
The main impact for the remainder of the afternoon will be the
heat. A Heat Advisory remains in effect for the I-95 corridor
and portions of the VA Piedmont where 105 heat indices are most
likely. However, it is oppressive in most locations with
air temperatures well into the mid to upper 90s.
A few storms are beginning to fire in SW PA ahead of a weak front,
which is most notable for its dew point gradient. There may also
be some very weak mid-level energy per water vapor loop, but the
main forcing at this level is over New England. Winds are quite
variable in direction over the local area due to a trough along
the coast. So there could be some localized convergence as the
front drops south late this afternoon and evening into an
environment with >2000 J/kg MLCAPE and effective shear up to 35 kt.
The counteracting factors are westerly low level flow, warm
temperatures around 500 mb, and lack of large scale ascent. The
best chance for widely scattered convection appears to be across
the northern and eastern thirds of the area. Although expect most
updrafts will struggle, if a stronger storm can develop, it would
be capable of locally damaging wind gusts in a favorable DCAPE
environment. See SPC MCD 1372 for more.
Any storms which form should exit the SE corner of the CWA near or
shortly after midnight. Patchy ground fog is possible in the
typical rural areas, favored where storms track, and farther south
where lower dew points won't reach. Lows will range from the upper
60s west to near 80 in the urban centers and along the Bay.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Ridging will build into the area on Sunday, which should help
suppress most thunderstorm development, although an isolated
storm will be possible in the higher terrain. Temperatures will
probably be quite similar to today, but maybe a degree or two
cooler with little thermal chance. However, the decaying front
will have introduced lower dewpoints to at least the northern half
of the area, so heat indices will be closer to 100 or a little
below. Central VA (i.e. Charlottesville area) will have to be
monitored, because dew points there may be similar if not higher
than today and could result in heat indices close to advisory
criteria.
Sunday evening and night will have to be monitored as a weak
impulse may be riding the ridge across the Great Lakes into PA, in
addition to low level theta-e advection. Have maintained low POPs
across the north through the night to account for any showers or
storms which may propagate into the area. Otherwise still muggy.
Monday still has the potential to be one of the more impactful
days of the next few in terms of heat and thunderstorms although
much uncertainty remains. Have made little change to the going
forecast. A front will be approaching from the northwest late,
although the best forcing and shear will remain north of the area.
Some storms may propagate into the area from the NW, but scattered
storms could also develop in the hot and humid airmass, especially
with north and westward extent. A Marginal Risk for severe weather
is in place. Air temperatures will be in the mid to upper 90s,
with heat indices potentially exceeding 105. The chance of storms
will linger into Monday night.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
Temperatures and humidity will remain quite elevated with no real
relief in sight. In addition, a stalled front draped over the area
will serve as a focus for waves of scattered showers and
thunderstorms. Any upper-level disturbances riding by in the flow
aloft could enhance this threat, but are difficult to pinpoint from
a timing perspective this far out.
It is especially important to remember heat safety during
particularly prolonged heat events such as the one currently getting
underway. Also, this type of heat and humidity do not usually go
quietly, so stay tuned to later forecast updates for any strong
thunderstorm potential during the upcoming week.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
VFR conditions will largely dominate through the valid TAF period
with afternoon cu and winds generally less than 10 kt. Coverage
of storms late this afternoon and evening is still rather
uncertain, but have placed a VCTS in the Baltimore/Washington TAFs
where there may be a slightly better chance. Timing will likely be
21-01Z. Stronger storms could produce gusty winds. MVFR fog
possible late tonight at MRB/CHO.
Few concerns for Sunday-Sunday night with high pressure. Perhaps
predawn fog again at MRB/CHO. A front will approach late Monday
and could bring some scattered thunderstorms.
Generally westerly flow at or below 10 knots is expected
Tuesday, becoming increasingly erratic as a stalled front sets up
over the area. Sub-VFR is possible in any showers or thunderstorms
that develop.
&&
.MARINE...
Flow has become more S/SW this afternoon around 10 kt. A few
storms may cross the waters this evening which could contain
strong wind gusts. Light and variable flow expected again Sunday
and Sunday night. Brief surge of SW winds possible on the wider
waters during the evening.
Gradient winds will likely increase Monday ahead of a cold front. Do
not have high confidence on reaching Small Craft conditions, but its
within the realm of possibilities. Will continue to leave the
wording in the synopsis. Thunderstorm chances increase Monday as
well, which may have a greater risk of locally high winds.
Not much of a pressure gradient is expected over the waters
into the middle portion of the week, which should keep winds below
Small Craft Advisory thresholds.
&&
.CLIMATE...
Record highs and warm lows for the upcoming weekend...
Saturday...
DCA...102 in 2011...84 in 2011
BWI...102 in 2011...79 in 1978
IAD... 99 in 2011...76 in 2011
Sunday...
DCA...101 in 2010...84 in 2011
BWI...101 in 2010...82 in 2010
IAD... 99 in 2010...78 in 2010
Monday...
DCA...100 in 1930...79 in 1965
BWI...100 in 2010...77 in 1887
IAD... 98 in 2010...76 in 1965
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Heat Advisory until 8 PM EDT this evening for DCZ001.
MD...Heat Advisory until 8 PM EDT this evening for MDZ011-013-014-
016>018-503>506-508.
VA...Heat Advisory until 8 PM EDT this evening for VAZ050>057-502-
506.
WV...None.
MARINE...None.
&&
SYNOPSIS...ADS
NEAR TERM...ADS
SHORT TERM...ADS
LONG TERM...DFH
AVIATION...ADS/DFH
MARINE...ADS/DFH
CLIMATE...HTSHazardous weather outlook, Jul 23, 3:59 PM EST, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
459 PM EDT SAT JUL 23 2016
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-242100-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
459 PM EDT SAT JUL 23 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TONIGHT
A HEAT ADVISORY IS IN EFFECT FOR THE ENTIRE OUTLOOK AREA UNTIL
8 PM FOR HEAT INDEX VALUES AROUND 105 DEGREES.
ISOLATED THUNDERSTORMS CAPABLE OF PRODUCING LOCALLY DAMAGING WIND
GUSTS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
HEAT INDEX VALUES AROUND 105 DEGREES ARE LIKELY ON MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-242100-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
459 PM EDT SAT JUL 23 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TONIGHT
A HEAT ADVISORY IS IN EFFECT ALONG THE INTERSTATE 95 CORRIDOR AND
PORTIONS OF THE VIRGINIA PIEDMONT UNTIL 8 PM THIS EVENING FOR
HEAT INDEX VALUES AROUND 105 DEGREES.
ISOLATED THUNDERSTORMS CAPABLE OF PRODUCING LOCALLY DAMAGING WIND
GUSTS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING...MAINLY NEAR
AND NORTH OF THE INTERSTATE 66 CORRIDOR.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
HEAT INDICES AROUND 105 DEGREES ARE LIKELY MONDAY AFTERNOON...
ESPECIALLY EAST OF THE BLUE RIDGE MOUNTAINS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Thunderstorm Wind, Harford
- When
- July 23, 5:15 PM EST
- Where
- Harford County, 3.45 mi E of Norrisville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 39.698, -76.465
Trees were down near Route 136 between Telegraph and Onion Road.
Thunderstorm Wind, Harford
- When
- July 23, 5:25 PM EST
- Where
- Harford County, 0.15 mi NE of Ady
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 39.632, -76.328
Trees were down near the intersection of St. Ann Drive and MD-543.
Thunderstorm Wind, Harford
- When
- July 23, 5:35 PM EST
- Where
- Harford County, 1.12 mi W of Bel Air
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 39.528, -76.371
Trees were down along North Tollgate Road.
Thunderstorm Wind, Harford
- When
- July 23, 5:54 PM EST
- Where
- Harford County, 0.8 mi ENE of Vale
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 39.536, -76.387
Trees were down along Grafton Shop Road.
Thunderstorm Wind, Harford
- When
- July 23, 5:58 PM EST
- Where
- Harford County, 1.41 mi NE of Vale
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 39.544, -76.380
Trees were down at the intersection of Red Pump Road and Ennis Way.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Vermont, July 23, 20161 death · $385,000 · 60 kt wind · 25 events
- Tornadoes and Flash Flooding in Iowa, July 23, 2016$6.5 million · EF1 · 19 events
- Flood and Hail in Massachusetts, July 23, 20161 injured · $762,000 · 50 kt wind · 68 events
- Flash Flooding and Hail in Minnesota, July 23, 2016$550,000 · 2.25 in hail · 22 events
- Flash Flooding and Flooding in Iowa, July 23 to 25, 2016$240,000 · 9 events
- Hail and Damaging Winds in New Hampshire, July 23, 20161 in hail · 44 events
- Hail and Damaging Winds in New York, July 23, 2016$51,000 · 1 in hail · 5 events
- Damaging Winds in New York, July 23, 2016$45,000 · 50 kt wind · 5 events
- Flash Flooding and Hail in Illinois, July 23, 2016$24,000 · 1 in hail · 16 events
- Flash Flooding and Hail in Arkansas, July 23 to 27, 2016$30,000 · 1 in hail · 11 events
- Hail and Damaging Winds in Rhode Island, July 23, 2016$26,000 · 50 kt wind · 5 events
- Hail and Damaging Winds in Pennsylvania, July 23, 2016$23,000 · 1 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646436, 646437, 646438, 646439, 646440.